Alert archive / Oklahoma / Flash Flood Warnings in 2004
Flash Flood Warning 11, NWS Norman, OK
NWS Norman, OK issued this flash flood warning at Apr 23, 2004, 10:23 PM CDT for Grant County, Oklahoma. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 23, 2004, 10:23 PM CDT (03:23 UTC)
- Expired
- Apr 24, 2004, 1:15 AM CDT
- In force
- 3 hr
- Issued by
- NWS Norman, OK
- Area
- Counties, with a storm outline in the text
County Grant County, OK
The radar
The Vance AFB radar (KVNX), 30 km from the middle of the area, began a volume at 03:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lamont, OK (KLMN), launched 00:00Z, 3.4 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 494 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 154 m²/s²
- 0-3 km storm-relative helicity
- 631 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KOUN 240326 FFWOKC OKC053-240615- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE NORMAN OK 1023 PM CDT FRI APR 23 2004 THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A * FLASH FLOOD WARNING FOR... GRANT COUNTY IN NORTHERN OKLAHOMA * UNTIL 115 AM CDT * AT 1023 PM CDT...THE GRANT COUNTY SHERIFFS DEPARTMENT REPORTED ONE TO TWO FEET OF WATER OVER HIGHWAY 81 BETWEEN RENFROW AND THE KANSAS LINE. ALTHOUGH THE HEAVIEST RAIN HAS ENDED FOR THE NIGHT... ADDITIONAL THUNDERSTORMS WILL MOVE ACROSS GRANT COUNTY INTO THE EARLY MORNING CREATING ADDITIONAL RUNOFF. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO RENFROW AND WAKITA. EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...NORMALLY DRY WASHES...AND FARM LAND ALONG THE BANKS OF CREEKS AND STREAMS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY. AS LITTLE AS 6 INCHES OF WATER MAY CAUSE YOU TO LOSE CONTROL OF YOUR VEHICLE. TWO FEET OF RUSHING WATER CAN CARRY AWAY MOST VEHICLES. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. LAT...LON 3701 9811 3661 9808 3684 9747 3701 9746 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Apr 23, 9:40 PM CDT, 43 minutes earlier.
Area forecast discussion, Apr 23, 9:40 PM CDT, 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 940 PM CDT FRI APR 23 2004 .UPDATE... SORRY FOR BEING SO LATE. WILL UPDATE FORECAST TO TWEAK POPS MAINLY WESTERN HALF AS ONLY CHANCE/SLIGHT CHANCE WILL BE INCLUDED THROUGH TOMORROW MORNING WEST OF CURRENT ACTIVITY. VAST MAJORITY OF HEAVY RAIN OVERNIGHT IS EXPECTED TO BE CONFINED TO AREAS SOUTHEAST OF I-44 AND WILL REMOVE FLOOD WATCH FROM AREAS NORTH AND WEST OF A LINE FROM CHANDLER...TO PURCELL...TO WICHITA FALLS AND ARCHER CITY. NEW WATCH OUT SHORTLY WITH CODES AT THE BOTTOM OF THIS DISCUSSION. DESPITE CONTINUED INCREASE IN DEEP LAYER SHEAR OVERNIGHT NORTH OF THE SYNOPTIC BOUNDARY...NOT TOO CONFIDENT THAT WE WILL SEE ALL THAT MUCH SEVERE CONVECTION. PRIMARY CONCERN WILL CONTINUE TO BE SOUTHEAST OKLAHOMA THROUGH MIDNIGHT ALONG AND AHEAD OF BOUNDARY. NO MAJOR CHANGES MADE BEYOND TOMORROW MORNING. 11 && 345 PM .DISCUSSION... SEVERE THUNDERSTORMS AND HEAVY RAIN WILL INFLUENCE THE AREA OVERNIGHT AS A SURFACE LOW OVER WEST TEXAS LIFTS NORTHEASTWARD THROUGH THE AREA. FLOOD WATCH ISSUED EARLIER TODAY HAS BEEN EXPANDED TO INCLUDE A FEW MORE COUNTIES WEST OF THE INITIAL WATCH. AREAS OF DENSE FOG WILL LIKELY DEVELOP OR EXPAND NORTH OF THE FRONTAL BOUNDARY LATER TONIGHT AS WARMER TEMPS/HIGHER DEWPOINT ADVECT OVER COOL AND WET GROUND. MOST OF THE RAIN SHOULD END BY MIDDAY SATURDAY AS DEEP MOISTURE SHIFTS EAST OF THE AREA AND LIFT DIMINISHES. SUBSIDENCE AND A MORE STABLE AIRMASS WILL THEN INFLUENCE THE AREA SUNDAY THROUGH WEDNESDAY...BEFORE ANOTHER LONGWAVE TROUGH DEVELOPS OVER THE WESTERN UNITED STATES. MEDIUM RANGE MODELS ARE FAIRLY CONSISTENT IN A CANADIAN AIRMASS EJECTING SOUTHWARD BY THE END OF THE WEEK...WITH MUCH COOLER HIGHS EXPECTED OVER NORTHWEST OR NORTHERN PARTS OF THE AREA BY LATE THURSDAY OR FRIDAY. CHANCE POPS APPEAR WARRANTED THIS TIME AS WELL. .PRELIMINARY POINT TEMPS/POPS... OKLAHOMA CITY OK 61 66 50 71 / 100 90 20 0 HOBART OK 50 62 49 72 / 90 30 10 0 WICHITA FALLS TX 58 69 52 74 / 100 40 20 0 GAGE OK 45 55 45 71 / 60 40 10 0 PONCA CITY OK 56 63 49 69 / 100 100 30 0 DURANT OK 69 76 55 73 / 70 90 40 0 .OUN WATCHES/WARNINGS/ADVISORIES... OK...FLOOD WATCH TONIGHT OKZ026-030>032-039>043-045>048-050>052. TX...FLOOD WATCH TONIGHT TXZ090.
Hazardous weather outlook, Apr 23, 12:09 PM CDT, 10 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1205 PM CDT FRI APR 23 2004
OKZ004>048-050>052-TXZ083>090-241200-
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...TODAY AND TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER MUCH OF
WESTERN NORTH TEXAS AND SOUTHERN OKLAHOMA. THERE IS A SLIGHT RISK
TO THE NORTH OF THE MODERATE RISK ACROSS THE REMAINDER OF WESTERN
NORTH TEXAS AND MUCH OF OKLAHOMA.
LOCATION...
THE MODERATE RISK AREA IS ALONG AND SOUTH OF A LINE FROM TRUSCOTT TO
VERNON TEXAS... TO PAULS VALLEY OKLAHOMA TO DURANT OKLAHOMA. THE
SLIGHT RISK AREA IS NORTH OF THE MODERATE RISK AND COVERS THE
REMAINDER OF THE AREA.
TIMING...
SEVERE THUNDERSTORMS ARE MOST LIKELY FROM 3 PM THROUGH THE EVENING
HOURS.
IMPACTS...
HAIL TO THE SIZE OF BASEBALLS AND WINDS TO 70 MPH ARE EXPECTED IN
THE MODERATE RISK AREA... ALONG WITH THE POTENTIAL FOR TORNADOES. IN
THE SLIGHT RISK AREA...HAIL TO THE QUARTERS AND WINDS TO 70 MPH
ARE EXPECTED.
RECOMMENDED ACTIONS...
EMERGENCY MANAGEMENT AND STORM SPOTTER GROUPS SHOULD BE PREPARED FOR
SEVERE WEATHER OPERATIONS FROM MID AFTERNOON THROUGH THE EVENING
HOURS.
DISCUSSION...
A WARM FRONT CONTINUES TO MOVE SLOWLY NORTH ACROSS WESTERN NORTH
TEXAS AND SOUTHERN OKLAHOMA AND EARLY THIS AFTERNOON EXTENDS FROM
NEAR CROWELL TEXAS TO FREDERICK AND SEMINOLE OKLAHOMA. THE AIRMASS
TO THE SOUTH OF THIS BOUNDARY IS QUITE UNSTABLE. SOME OF THIS
UNSTABLE AIR IS MOVING ABOVE THE WARM FRONT AND SHOWERS AND
THUNDERSTORMS DEVELOPED IN NORTHERN OKLAHOMA THIS MORNING.
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO INCREASE IN COVERAGE THIS
AFTERNOON. ACROSS NORTHERN OKLAHOMA... THESE THUNDERSTORMS WILL
REMAIN ELEVATED OVER THE SHALLOW COOL AIR NORTH OF THE FRONT... BUT
WILL STILL BE CAPABLE OF PRODUCING DAMAGING WINDS AND HAIL TO THE
SIZE OF QUARTERS. FARTHER SOUTH... THE INSTABILITY AND WIND SHEAR
WILL SUPPORT SUPERCELL THUNDERSTORMS NEAR AND SOUTH OF THE WARM
FRONT. THUNDERSTORMS IN THIS AREA WILL BE CAPABLE OF PRODUCING
LARGER HAIL IN ADDITION TO DAMAGING WINDS AND ISOLATED TORNADOES
WILL BE POSSIBLE.
ALTHOUGH THE THREAT OF SEVERE WEATHER WILL DECREASE BY LATE
EVENING... AS THE UPPER LEVEL LOW CONTINUES TO AFFECT THE AREA
OVERNIGHT... SEVERE THUNDERSTORMS WILL STILL BE POSSIBLE. LARGE HAIL
WILL BECOME THE PRIMARY SEVERE WEATHER THREAT OVERNIGHT.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SATURDAY APR 24.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...100 PERCENT.
OTHER HAZARDOUS WEATHER...
TORRENTIAL RAIN MAY ACCOMPANY THUNDERSTORMS THIS AFTERNOON AND
TONIGHT...DUE TO SLOW MOVEMENT...AND OR REPEATED ROUNDS OF HEAVY
RAIN FROM ADDITIONAL THUNDERSTORMS OVERNIGHT. A FLASH FLOOD WATCH
IS IN EFFECT.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
THUNDERSTORM OUTLOOK...
THUNDERSTORMS WILL POSSIBLY BE ONGOING SATURDAY MORNING ACROSS MUCH
OF OKLAHOMA AND WESTERN NORTH TEXAS AS THE SLOW MOVING UPPER LEVEL
LOW MAKES ITS WAY EAST ACROSS THE SOUTHERN PLAINS. THE POTENTIAL
WILL EXIST BY SATURDAY AFTERNOON ACROSS SOUTH CENTRAL AND SOUTHEAST
OKLAHOMA FOR SOME OF THESE STORMS TO BE ACCOMPANIED BY LARGE HAIL.
THUNDERSTORMS RETURN TO THE FORECAST NEXT THURSDAY.
OTHER HAZARDOUS WEATHER...
NONE.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT NOON
TODAY.
26In the hours before
Special weather statement, Apr 23, 7:33 PM CDT, 2 hours 50 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 733 PM CDT FRI APR 23 2004 TXZ090-240045- CLAY TX- 733 PM CDT FRI APR 23 2004 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR CLAY COUNTY. A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTHEAST OF JOLLY AT 733 PM CDT...MOVING NORTHEAST AT 25 MPH. STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY. WR
Local storm report, Apr 23, 7:46 PM CDT, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
746 PM CDT FRI APR 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0745 PM HAIL JET 36.67N 98.18W
04/23/2004 0.75 INCH ALFALFA OK EMERGENCY MNGR
HAIL REPORTED BY CITY EMERGENCY MANAGER.
&&
KTLocal storm report, Apr 23, 8:00 PM CDT, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
800 PM CDT FRI APR 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0750 PM HAIL 2 W LAWTON 34.60N 98.46W
04/23/2004 1.75 INCH COMANCHE OK AMATEUR RADIO
&&
KTLocal storm report, Apr 23, 8:30 PM CDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
830 PM CDT FRI APR 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0820 PM HAIL 8 W JOY 33.57N 98.36W
04/23/2004 0.75 INCH CLAY TX PUBLIC
&&
KTLocal storm report, Apr 23, 8:46 PM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
846 PM CDT FRI APR 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0842 PM HAIL 2 W CYRIL 34.90N 98.24W
04/23/2004 1.00 INCH CADDO OK AMATEUR RADIO
0843 PM HAIL 2 W CYRIL 34.90N 98.24W
04/23/2004 1.00 INCH CADDO OK AMATEUR RADIO
&&
KTLocal storm report, Apr 23, 9:34 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
934 PM CDT FRI APR 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0932 PM HAIL STRINGTOWN 34.47N 96.05W
04/23/2004 0.75 INCH ATOKA OK PUBLIC
&&
KTThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 23, 7:29 PM CDT | Flash Flood Warning | OUN | Grant, Kay | 3 hr |
| Apr 23, 7:34 PM CDT | Severe Thunderstorm Warning | OUN | Alfalfa, Grant | 41 min |
| Apr 23, 7:37 PM CDT | Severe Thunderstorm Warning | OUN | Comanche | 38 min |
| Apr 23, 7:40 PM CDT | Severe Thunderstorm Warning | OUN | Johnston | 50 min |
| Apr 23, 8:43 PM CDT | Severe Thunderstorm Warning | OUN | Caddo, Grady | 47 min |
| Apr 23, 9:16 PM CDT | Severe Thunderstorm Warning | OUN | Atoka, Coal | 29 min |
| Apr 23, 10:42 PM CDT | Flash Flood Warning | OUN | Atoka, Coal, Johnston, Marshall | 6 hr |
Nearby
Flash Flood Warnings in Oklahoma, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.